Texas, 2008

Storm Surge and High Surf in Texas, September 12 to 14, 2008

September 12 to 14, 2008 · NWS CRP · 6 events in 5 counties and zones

Hurricane Ike made landfall early during the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$3.7 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Hurricane Ike made landfall early during the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. The elevated water levels produced flooding of low lying areas in Magnolia Beach, Indianola, Port O'Connor, Rockport, Port Aransas, Ingleside By The Bay, Aransas Pass, Corpus Christi, Mustang Island and Padre Island. The combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands.

The high surf also resulted in one fatality at Packery Channel. A 19 year old died after a wave swept him off the Packery Channel jetty as he was walking along it. A friend and two witnesses attempted to rescue the teen, and were also knocked off the jetty by a wave. All three of these individuals were rescued, with one experiencing critical head injuries. Another one of the rescued received non-life threatening injuries.

In Calhoun County, a NWS storm survey observed Ocean Drive North flooded in Magnolia Beach. Several low lying spots along Highway 316 were flooded between Magnolia Beach, Powderhorn Lake, and Indianola. Extensive flooding of Highway 316 in Indianola was observed, with homes completely cutt off along the last 1/4 to 1/2 mile of Highway 316. In Port O'Connor, several streets were flooded beteen the barge canal and Maple Street, as well as between the barge canal and Stella Street. A few businesses were flooded in this area in Port O'Connor.

In Aransas County, a NWS storm survey observed flooded streets around the Fulton Harbor and Rockport Harbor, including Broadway St. and South Water St. A vessel in the Rockport Harbor took on water and sank.

In San Patricio County, a few low lying roads and homes flooded in and near Ingleside By The Bay.

In Nueces County, flooding was observed in North Beach, with water over several roads and in some businesses. The T-Heads in downtown Corpus Christi were also flooded. In Port Aransas, several streets were flooded, including Highway 361 southwest and north of Port Aransas. At the Packery Channel, a section near the north side of the boat ramp and pieces of the jetty were damaged and moved. Padre Balli Park experienced damage in addition to the Bob Hall Pier. All beach access roads were flooded and cut off on Mustang and Padre Islands.

In Kleberg County, minor erosion of the dunes was observed on Padre Island.

Finally, for weeks after Hurricane Ike, storm debris from the Upper Texas and Louisiana coastlines was observed washing up along the Middle Texas Coastal barrier island beaches. In Nueces County alone, around 1000 tons of this debris was removed from the beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 11, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 11, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1150 PM CDT THU SEP 11 2008

.DISCUSSION...SEE AVIATION DISCUSSION.

&&

.AVIATION...GENERALLY EXPECTING VFR CONDITIONS THRU FRI MORNING
THEN THE WX DETERIORATES THROUGH THE AFTERNOON AS IKE APPROACHES
THE TEXAS COAST. GIVEN THE LATEST NHC TRACK TAKING IKE TOWARD THE
UPPER TX COAST...THE VCT...ALI AND CRP TAF SITES WILL BEGIN
EXPERIENCING TROPICAL STORM FORCE WINDS OR AT LEAST GUSTS BY LATE
AFTERNOON WITH VCT EXPERIENCNG THE STRONGER WINDS AND BEST CHC FOR
PRECIP.

&&

.PREV DISCUSSION... /ISSUED 1053 PM CDT THU SEP 11 2008/

DISCUSSION...HAVE INCORPORATED LATEST FORECAST FROM NHC. BASED ON
LATEST TRACK HAVE TWEAKED WIND SPEEDS DOWN ACROSS THE S AND W
PORTIONS OF THE CWFA FRIDAY THROUGH SATURDAY. ALSO SLIGHTLY LOWERED
THE QPF VALUES ACROSS THE S AND W CWA AS WELL. AM STILL EXPECTING
HIGH POPS ACROSS THE NE GIVEN THE SIZE OF IKE...HOWEVER WILL LET
MIDNIGHT SHIFT LOOK AT LATEST RUNS TO DETERMINE LOWERING POPS
ESPECIALLY ACROSS THE SW CWFA.

PREV DISCUSSION... /ISSUED 913 PM CDT THU SEP 11 2008/

DISCUSSION...NO CHANGES FOR TONIGHTS FORECAST WTIH DRIER AIRMASS
CURRENTLY ACROSS THE AREA AHD OF IKE. AM EXPECTING ISOL SHRAS TO
BEGIN SHOWING UP ON RADAR ACROSS THE COASTAL WATERS LATER TONIGHT.
CURRENTLY TIDES ARE RUNNING AROUND 1.5 FEET ABV NORMAL AND SEAS
ARE AROUND 12 TO 13 FEET. THESE VALUES ARE EXPECTED TO INCREASE
THROUGH FRIDAY. WILL DO UPDATES ONCE LATEST NHC FCST IS IN.

PREV DISCUSSION... /ISSUED 723 PM CDT THU SEP 11 2008/

DISCUSSION...UPDATED FOR AVIATION SECTION

AVIATION...WITH SUBSIDENCE ALOFT AND LOW LEVEL MOISTURE HAVE
LEFT A PERIOD OF MVFR FOR FOG AT ALICE AND FEW STRATOCU
OVERNIGHT. WINDS SHOULD START COMING FROM THE NORTH AND THEN
INCREASE ON FRIDAY. FIRST OUTER RAIN BANDS COULD REACH VICTORIA
BY THE LATE AFTERNOON OTHERWISE MOSTLY MID LEVEL MOISTURE.

PREV DISCUSSION... /ISSUED 404 PM CDT THU SEP 11 2008/

SHORT TERM (TONIGHT THROUGH FRIDAY)...THE LATEST NHC TRACK
CONTINUES TO PROG HURRICANE IKE MAKING LANDFALL BETWEEN MATAGORDA
AND GALVESTON. THE SUBSEQUENT FORECAST FOR SOUTH TEXAS WILL BE BASED
SOLELY ON THE OFFICIAL TRACK. WITH THAT BEING SAID...WINDS WILL
BEGIN BACKING OVERNIGHT AS HURRICANE IKE CONTINUES TO CHURN
WEST-NORTHWEST ACROSS THE GULF. THE EXTREME OUTER RAIN BANDS ARE
EXPECTED TO ENTER THE OFFSHORE WATERS AFTER MIDNIGHT TONIGHT.
CONVECTIVE ACTIVITY WILL GRADUALLY PUSH INLAND THROUGHOUT THE DAY
FRIDAY AS HURRICANE IKE DRAWS CLOSER. OFFSHORE FLOW WILL ALSO
GRADUALLY INCREASE FRIDAY. THIS WILL ALLOW FOR WARM THERMAL
ADVECTION ACROSS THE REGION WITH AFTERNOON HIGH TEMPERATURES
EXPECTED TO REACH THE MID/UPR 90S...WITH TRIPLE DIGIT READINGS
POSSIBLE ACROSS THE SOUTHERN INLAND SECTIONS OF THE COASTAL BEND.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...BASED ON TRENDS FROM
THE LATEST MODELS AND THE LATEST NHC TRACK OF IKE MAKING LANDFALL ON
THE UPPER TEXAS COAST...HAVE LOWERED POPS OVER THE BRUSH COUNTRY FOR
FRIDAY NIGHT INTO SATURDAY AS DRIER AIR IS ENTRAINED FROM THE WEST
ALONG WITH WARMER TEMPERATURES SATURDAY WITH WESTERLY LOW LEVEL
FLOW. NOT MUCH CHANGE WAS MADE FOR THE MID-COAST REGION AS LARGE
HURRICANE IKE MAKES LANDFALL LATE FRIDAY NIGHT/SATURDAY
MORNING...KEEPING THE INLAND HURRICANE WATCH FOR THE VICTORIA
CROSSROADS AT THIS TIME.

AS IKE MOVES INLAND...DEEP TROPICAL MOISTURE REMAINS BEHIND THE
SYSTEM OVER SOUTH TEXAS WITH PRECIPITABLE WATER VALUES ABOVE 2.5
INCHES. A FRONTAL BOUNDARY WILL SLOWLY SAG SOUTH INTO THE REGION
ON SUNDAY. MODELS SHOW A WEAK SLOW MOVING SHORT WAVE TROUGH MOVING
ACROSS THE AREA. COMBINED WITH STRONG LOW LEVEL CONVERGENCE ALONG
THE BOUNDARY AND GFS/ECMWF SHOWING DIFLUENT FLOW ALOFT...COULD SEE
TRAINING OF STORMS ALONG THE BOUNDARY AND FLOODING ISSUES IF THE
BOUNDARY SLOWS DOWN OR STALLS IN THE REGION SUNDAY INTO MONDAY.
WENT WITH LIKELY POPS ALONG THE COAST ON SUNDAY AND HIGH END
CHANCE ON MONDAY. 12Z GFS/ECMWF INDICATE POSSIBILITY OF FRONT
LINGERING OVER THE COASTAL WATERS WEDNESDAY SUCH THAT AN AREA OF
LOW PRESSURE DEVELOPS OVER THE NORTHWEST GULF OF MEXICO IN THE
REGION OF CONVECTION OFFSHORE. KEPT POPS MENTIONED IN THE FORECAST
WEDNESDAY FOR THE COASTAL PLAINS AND COASTAL WATERS. TEMPERATURES
WILL BE COOLER FOR NEXT WEEK WITH HIGHS IN THE 80S EXCEPT OUT WEST.

MARINE...TROPICAL STORM FORCE WINDS WILL GRADUALLY DEVELOP OFFSHORE
AFTER MIDNIGHT TONIGHT AS HURRICANE IKE CONTINUES ITS TREK TO THE
WEST-NORTHWEST. SWELLS OFFSHORE SHOULD INCREASE TO BETWEEN 13-15
FEET TONIGHT...AND CONTINUE TO INCREASE TO BETWEEN 25-30 FEET BY
LATE FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  97  80  91  79  /  10  30  60  70  50
VICTORIA          74  96  79  82  78  /  10  40 100 100  60
LAREDO            78  99  79  99  79  /  10  10  20  20  50
ALICE             75 100  78  94  77  /  10  20  50  60  50
ROCKPORT          82  96  81  86  80  /  10  40  90  90  50
COTULLA           75  98  76  96  75  /  10  10  30  30  50
KINGSVILLE        75  97  79  92  78  /  10  30  50  60  50
NAVY CORPUS       79  95  81  88  80  /  10  40  70  90  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR THE FOLLOWING ZONES: ARANSAS...CALHOUN...
     KLEBERG...NUECES...REFUGIO...SAN PATRICIO.

     HURRICANE WIND WARNING UNTIL 9 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: BEE...GOLIAD...VICTORIA.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS
     FROM BAFFIN BAY TO PORT ARANSAS...BAYS AND WATERWAYS FROM
     PORT ARANSAS TO PORT OCONNOR...COASTAL WATERS BAFFIN BAY
     TO PORT ARANSAS OUT 20 NM...COASTAL WATERS PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS BAFFIN BAY TO
     PORT ARANSAS 20 TO 60 NM...WATERS PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL 20 TO 60 NM.

&&

TE/81...SHORT TERM/AVIATION
Hazardous weather outlook, Sep 11, 4:54 AM CST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
554 AM CDT THU SEP 11 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
554 AM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE IKE WILL CONTINUE TO MOVE TOWARD THE TEXAS COAST ON
FRIDAY...AND MOST LIKELY MOVE ASHORE OVER THE MIDDLE TEXAS COASTLINE
LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. A HURRICANE WATCH IS IN
EFFECT FOR THE COASTAL WATERS FROM BAFFIN BAY TO THE MATAGORDA SHIP
CHANNEL OUT TO 60 NAUTICAL MILES...AS WELL AS THE COASTAL COUNTIES
OF SOUTH TEXAS INCLUDING KLEBERG...NUECES...SAN PATRICIO...
REFUGIO...ARANSAS AND CALHOUN. A HURRICANE WIND WATCH IS ALSO IN
EFFECT FOR VICTORIA...GOLIAD AND BEE COUNTIES. HURRICANE CONDITIONS
ARE POSSIBLE LATE FRIDAY AND EARLY SATURDAY OVER THE COASTAL WATERS
AND COASTAL COUNTIES OF SOUTH TEXAS...ALONG WITH THE INLAND COUNTIES
OF VICTORIA...GOLIAD AND BEE COUNTIES. COASTAL FLOODING IS ALSO
POSSIBLE AS HIGH SEAS AND SWELLS CAUSED BY IKE MOVE TOWARD THE
COAST. BESIDES THE WIND CONCERNS...LOCALLY HEAVY RAINFALL AND
FLOODING WILL BE LIKELY BY FRIDAY NIGHT AND CONTINUING INTO
SATURDAY. RESIDENTS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
FROM THE NATIONAL HURRICANE CENTER CONCERNING HURRICANE IKE. THERE
IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY...AS SUFFICIENT
MOISTURE REMAINS AND A FRONTAL BOUNDARY MOVES INTO SOUTH
TEXAS...WITH A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY
AS THE BOUNDARY MOVES SOUTH AND EAST. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 storm surge/tide, 1 high surf. Local standard time, as filed.

Storm Surge/Tide, Aransas

When
September 12, 12:00 AM CST to September 14, 8:00 PM CST
Where
Aransas forecast zone
Property damage
$235,000
Reported by
NWS Storm Survey
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Hurricane Ike made landfall early in the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. The elevated water levels produced flooding of low lying areas in Magnolia Beach, Indianola, Port O'Connor, Rockport, Port Aransas, Ingleside By The Bay, Aransas Pass, Corpus Christi, Mustang Island and Padre Island. The combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands. The high surf also resulted in one fatality at Packery Channel.

In Calhoun County, a NWS storm survey observed Ocean Drive North flooded in Magnolia Beach. Several spots low lying along along Highway 316 was flooded between Magnolia Beach, Powderhorn Lake, and Indianola. Extensive flooding of Highway 316 in Indianola was observed, with homes completely cutt off along the last 1/4 to 1/2 mile of Highway 316. In Port O'Connor, several streets were flooded beteen the barge canal and Maple Street as well as between the barge canal and Stella Street. A few businesses were flooded in this area in Port O'Connor.

In Aransas County, a NWS storm survey observed flooded streets around the Fulton Harbor and Rockport Harbor, including Broadway St. and South Water St. A vessel in the Rockport Harbor took on water and sank.

In San Patricio County, a few low lying roads and homes flooded in and near Ingleside By The Bay.

In Nueces County, flooding was observed in North Beach, with water over several roads and in some businesses. The T-Heads in downtown Corpus Christi where also flooded. In Port Aransas, several streets were flooded, including Highway 361 southwest and north of Port Aransas. At the Packery Channel, a section of near the north side of the boat ramp and pieces of the jetty were damaged and moved. Padre Balli Park experienced damage in addition to the Bob Hall Pier. All beach access roads were flooded and cut off on Mustang and Padre Islands.

In Kleberg County, minor erosion of the dunes was observed on Padre Island.

Storm Surge/Tide, Calhoun

When
September 12, 12:00 AM CST to September 14, 8:00 PM CST
Where
Calhoun forecast zone
Reported by
NWS Storm Survey
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Hurricane Ike made landfall early in the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. The elevated water levels produced flooding of low lying areas in Magnolia Beach, Indianola, Port O'Connor, Rockport, Port Aransas, Ingleside By The Bay, Aransas Pass, Corpus Christi, Mustang Island and Padre Island. The combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands. The high surf also resulted in one fatality at Packery Channel.

In Calhoun County, a NWS storm survey observed Ocean Drive North flooded in Magnolia Beach. Several spots low lying along along Highway 316 was flooded between Magnolia Beach, Powderhorn Lake, and Indianola. Extensive flooding of Highway 316 in Indianola was observed, with homes completely cutt off along the last 1/4 to 1/2 mile of Highway 316. In Port O'Connor, several streets were flooded beteen the barge canal and Maple Street as well as between the barge canal and Stella Street. A few businesses were flooded in this area in Port O'Connor.

In Aransas County, a NWS storm survey observed flooded streets around the Fulton Harbor and Rockport Harbor, including Broadway St. and South Water St. A vessel in the Rockport Harbor took on water and sank.

In San Patricio County, a few low lying roads and homes flooded in and near Ingleside By The Bay.

In Nueces County, flooding was observed in North Beach, with water over several roads and in some businesses. The T-Heads in downtown Corpus Christi where also flooded. In Port Aransas, several streets were flooded, including Highway 361 southwest and north of Port Aransas. At the Packery Channel, a section of near the north side of the boat ramp and pieces of the jetty were damaged and moved. Padre Balli Park experienced damage in addition to the Bob Hall Pier. All beach access roads were flooded and cut off on Mustang and Padre Islands.

In Kleberg County, minor erosion of the dunes was observed on Padre Island.

Storm Surge/Tide, San Patricio

When
September 12, 12:00 AM CST to September 14, 8:00 PM CST
Where
San Patricio forecast zone
Property damage
$242,000
Reported by
NWS Storm Survey
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Hurricane Ike made landfall early in the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. The elevated water levels produced flooding of low lying areas in Magnolia Beach, Indianola, Port O'Connor, Rockport, Port Aransas, Ingleside By The Bay, Aransas Pass, Corpus Christi, Mustang Island and Padre Island. The combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands. The high surf also resulted in one fatality at Packery Channel.

In Calhoun County, a NWS storm survey observed Ocean Drive North flooded in Magnolia Beach. Several spots low lying along along Highway 316 was flooded between Magnolia Beach, Powderhorn Lake, and Indianola. Extensive flooding of Highway 316 in Indianola was observed, with homes completely cutt off along the last 1/4 to 1/2 mile of Highway 316. In Port O'Connor, several streets were flooded beteen the barge canal and Maple Street as well as between the barge canal and Stella Street. A few businesses were flooded in this area in Port O'Connor.

In Aransas County, a NWS storm survey observed flooded streets around the Fulton Harbor and Rockport Harbor, including Broadway St. and South Water St. A vessel in the Rockport Harbor took on water and sank.

In San Patricio County, a few low lying roads and homes flooded in and near Ingleside By The Bay.

In Nueces County, flooding was observed in North Beach, with water over several roads and in some businesses. The T-Heads in downtown Corpus Christi where also flooded. In Port Aransas, several streets were flooded, including Highway 361 southwest and north of Port Aransas. At the Packery Channel, a section of near the north side of the boat ramp and pieces of the jetty were damaged and moved. Padre Balli Park experienced damage in addition to the Bob Hall Pier. All beach access roads were flooded and cut off on Mustang and Padre Islands.

In Kleberg County, minor erosion of the dunes was observed on Padre Island.

Storm Surge/Tide, Kleberg

When
September 12, 12:00 AM CST to September 14, 8:00 PM CST
Where
Kleberg forecast zone
Reported by
NWS Storm Survey
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Hurricane Ike made landfall early in the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. The elevated water levels produced flooding of low lying areas in Magnolia Beach, Indianola, Port O'Connor, Rockport, Port Aransas, Ingleside By The Bay, Aransas Pass, Corpus Christi, Mustang Island and Padre Island. The combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands. The high surf also resulted in one fatality at Packery Channel.

In Calhoun County, a NWS storm survey observed Ocean Drive North flooded in Magnolia Beach. Several spots low lying along along Highway 316 was flooded between Magnolia Beach, Powderhorn Lake, and Indianola. Extensive flooding of Highway 316 in Indianola was observed, with homes completely cutt off along the last 1/4 to 1/2 mile of Highway 316. In Port O'Connor, several streets were flooded beteen the barge canal and Maple Street as well as between the barge canal and Stella Street. A few businesses were flooded in this area in Port O'Connor.

In Aransas County, a NWS storm survey observed flooded streets around the Fulton Harbor and Rockport Harbor, including Broadway St. and South Water St. A vessel in the Rockport Harbor took on water and sank.

In San Patricio County, a few low lying roads and homes flooded in and near Ingleside By The Bay.

In Nueces County, flooding was observed in North Beach, with water over several roads and in some businesses. The T-Heads in downtown Corpus Christi where also flooded. In Port Aransas, several streets were flooded, including Highway 361 southwest and north of Port Aransas. At the Packery Channel, a section of near the north side of the boat ramp and pieces of the jetty were damaged and moved. Padre Balli Park experienced damage in addition to the Bob Hall Pier. All beach access roads were flooded and cut off on Mustang and Padre Islands.

In Kleberg County, minor erosion of the dunes was observed on Padre Island.

Storm Surge/Tide, Nueces

When
September 12, 12:00 AM CST to September 14, 8:00 PM CST
Where
Nueces forecast zone
Property damage
$3.2 million
Reported by
NWS Storm Survey
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Hurricane Ike made landfall early in the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. The elevated water levels produced flooding of low lying areas in Magnolia Beach, Indianola, Port O'Connor, Rockport, Port Aransas, Ingleside By The Bay, Aransas Pass, Corpus Christi, Mustang Island and Padre Island. The combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands. The high surf also resulted in one fatality at Packery Channel.

In Calhoun County, a NWS storm survey observed Ocean Drive North flooded in Magnolia Beach. Several spots low lying along along Highway 316 was flooded between Magnolia Beach, Powderhorn Lake, and Indianola. Extensive flooding of Highway 316 in Indianola was observed, with homes completely cutt off along the last 1/4 to 1/2 mile of Highway 316. In Port O'Connor, several streets were flooded beteen the barge canal and Maple Street as well as between the barge canal and Stella Street. A few businesses were flooded in this area in Port O'Connor.

In Aransas County, a NWS storm survey observed flooded streets around the Fulton Harbor and Rockport Harbor, including Broadway St. and South Water St. A vessel in the Rockport Harbor took on water and sank.

In San Patricio County, a few low lying roads and homes flooded in and near Ingleside By The Bay.

In Nueces County, flooding was observed in North Beach, with water over several roads and in some businesses. The T-Heads in downtown Corpus Christi where also flooded. In Port Aransas, several streets were flooded, including Highway 361 southwest and north of Port Aransas. At the Packery Channel, a section of near the north side of the boat ramp and pieces of the jetty were damaged and moved. Padre Balli Park experienced damage in addition to the Bob Hall Pier. All beach access roads were flooded and cut off on Mustang and Padre Islands.

In Kleberg County, minor erosion of the dunes was observed on Padre Island.

High Surf, Nueces

When
September 12, 12:00 AM CST to September 14, 12:00 AM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Hurricane Ike made landfall early in the morning on September 13th near Galveston Texas. Across South Texas, Ike produced a storm surge of 2 to 4 feet across barrier islands and inland bays and waterways, and a storm tide of 3 to 6 feet. In addition, the combination of high surf and storm tide resulted in minor beach erosion of 30 to 50 feet along portions of Mustang and Padre Islands. The high surf also resulted in one fatality at Packery Channel.

A 19 year old died after a wave swept him off the Packery Channel jetty as he was walking along it. A friend and two witnesses attempted to rescue the teen, and were also knocked off the jetty by a wave. All three of these individuals were rescued, with one experiencing critical head injuries. Another one of the rescued received non-life threatening injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Nueces2008-09-1219MaleIn WaterDirect

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125592, 125593, 125594, 125595, 125596, 125597.